• Chelsea & Alex

Narcan Kits (Naloxone)

Updated: May 11

When In Doubt, Pull The Narcan Out!


Has anyone ever seen the movie “Bringing Out The Dead”? It is a weird, sometimes funny movie about a burnt out paramedic in New York starring none other than the great Nicolas Cage. One scene in this movie involves Cage and his partner at a bar where a young man who goes by the name “I Be Banging” has overdosed on heroin. The ambulance crew tells the patient’s friends there is nothing they can do for him but pray. Cage’s partner tells the group to hold hands and look towards the heavens. In a classic televangelist fashion, he asks God and Jesus to spare this man. Within seconds the patient springs back to life! Was this a miracle? An act of God?...not quite. What the group doesn’t see is Cage injecting the unconscious patient with Narcan. The only miracle here is Nicolas Cage's incredible acting.



Narcan, Naloxone, Opioids, Fentanyl, First Aid
Narcan Kits


So what is Narcan and when do we use it?

Narcan kits are free to anybody with an Alberta Health Care Card and can be used by anyone on a patient experiencing a suspected *OPIOID overdose. When an Opioid enters the body, it attaches to nerve cell receptors in the brain to block pain messages from being sent from the body. The Opioid tells the brain to release something called Dopamine which causes a sensation of relaxation, pleasure and euphoria. If a patient has overdosed on an Opioid, the brain will be so relaxed that it will stop telling the lungs to breathe, the patient will then lose consciousness and if they don’t get a dose of Narcan and their oxygen levels continue to drop, the patient may go into cardiac arrest. Narcan is like a wall that blocks the Opioid from entering into the brain’s nerve receptors, therefore reversing the effects of an Opioid overdose. Drop that little tidbit of info at your next social gathering and wait for the nods from people impressed by your medical knowledge…or the look may be of people wondering why you are talking about drug overdoses at Grandma’s birthday. Either way, you will have their attention.


Narcan Precautions:

If available, you should always administer Narcan if you suspect a drug overdose of any kind. Narcan WILL NOT harm a patient if they are not overdosing on an Opioid. It will not even harm a perfectly healthy person. If Chelsea decided she wanted to practice her injection skills, and gave me a syringe full of Narcan right now, there would be NO effect…other than the hurt feelings I would have from being stabbed. Narcan is administered by an injection into a large muscle (thigh, bum, shoulder). To deliver Narcan simply draw up the medication in the syringe provided and expose the site where you will be giving the injection. If possible, quickly sanitize the area with the wipes provided in the Narcan kit and then administer ALL the medication you drew up.

Sometimes patients who are in need of Narcan are habitual Opioid users. Narcan crushes the huge (but possibly fatal) buzz that the patient is experiencing, and thus puts them into an immediate withdrawal- which isn’t pretty. The patient can begin vomiting, have a seizure, or become combative (Maybe all 3 if you are unlucky). So keep your head on a swivel after administering a dose of Narcan. Additionally, Narcan DOES NOT last. It will wear off and if there is an abundance of the Opioid remaining in the blood stream, the patient can rebound back into a overdose state. What do we do if that happens? We give another dose of Narcan! (but I’m sure you guys knew that already)


Some of you might be saying “Wow, Narcan seems like a really powerful medication, but what if little Timmy gets into Dad’s pain medication and overdoses? Surely we can’t use Narcan on kids right??” WRONG! We can absolutely use it on children and should not be afraid to do so. In fact, the paramedicine dosage for Narcan administration is higher for children than it is for adults. This is because children are not habitual drug users, meaning they don't have a built up tolerance or dependency for these drugs. Therefore, the goal is to completely reverse the effects of the Opioid in the body.


So, what is an Opioid?

I’m sure most of us have heard about the Fentanyl epidemic that is happening right now. Fentanyl is the most well known Opioid, but there are many others.

Some other common examples are: - Morphine - Methadone - Oxycodone - Heroin - Percocet


Basically, if it's a drug intended to treat severe pain, think - Opioid.

Other drugs such as Cocaine, Alcohol, LSD, Ecstasy, Methamphetamines are NOT classified as Opioids and Narcan will not reverse their effects, but as mentioned earlier it is better to administer Narcan than not to. It will not harm the patient any further. It can be impossible to fully know what a patient has overdosed on, so err on the side of caution and administer the drug if you are ever unsure.


If you're interested in learning more about this drug, Narcan education and hands on training is covered in both our Emergency and Standard First Aid classes.


Thanks for taking the time to visit our site and read our blog! Remember, when in doubt, pull the Narcan out!


-Alex

80 views